# SDR JIKA2016092201

- Difficulty date: September 22, 2016
- Submitted: September 26, 2016
- Operation: Air carrier
- Aircraft: N3BT
- Make and model: Piper PA-31-350
- Aircraft serial: 317752172
- Aircraft time: 20,942 hours, 26,288 cycles
- Engine: Lyc TIO540F2BD
- System (JASC): 8500 · Engine (Reciprocating)
- Part: Engine
- Part number: TIO540J2B
- Part serial: L932461A
- Condition: Making Metal
- Location: Left
- Part time: 7,777 hours, 7,554 cycles
- Stage of operation: CL
- How discovered: O
- Nature of condition: R
- Precautionary procedure: E, A

## Discrepancy

THE PILOT REPORTED DURING CLIMBOUT THAT THE LT ENGINE WAS SURGING AND LACKING IN PERFORMANCE.  THE LT OIL PRESSURE WAS LOW BUT STILL IN THE GREEN, THE CYLINDER HEAD TEMPERATURE AND OIL TEMPERATURE WERE HIGH, THE PILOT ENRICHED THE MIXTURE AND FULLY OPENED THE COWL FLAP AND NOTED THAT THE SURGING WAS NOT REFLECTING IN THE RPM OR MANIFOLD PRESSURE. THE PILOT CONTINUED TO CLIMB AND LEVELED OFF TO SEE HOW THE LT ENGINE RESPONDED IN CRUISE, WITH CRUISE POWER SETTINGS THE PLANE WAS UNABLE TO MAINTAIN ALTITUDE.  THE PILOT THEN WAS GIVEN CLEARANCE FOR IFR BACK TO DEPARTURE.  THE LT ENGINE CONTINUED TO DECREASE IN PERFORMANCE AND THE PILOT, FOLLOWING PROCEDURES, SHUT THE LT ENGINE DOWN AND FEATHERED THE PROPELLER AT THAT POINT THE ACFT WAS ABLE TO MAINTAIN ALTITUDE AND AIRSPEED.  THE PILOT DECLARED AND EMERGENCY AND LANDED WITHOUT INCIDENT AND CLEARED THE ACTIVE RUNWAY AND SHUT THE ACFT DOWN ON THE ADJACENT TAXI WAY.  MAINTENANCE TROUBLESHOT THE LT ENGINE AND DISCOVERED LOW CYLINDER COMPRESSION AND  METAL PARTICLES IN THE OIL AND FILTER ELEMENT.  ENGINE TO BE REPLACED AND CORRECTIVE ACTION TO BE AMENDED ONCE COMPLETE. ENGINE REPLACEMENT IN PROGRESS.  LEFT ENGINE, PN TIO-540-J2B,  SN L-9324-61A, TT 7777.3 HRS, 7554 CYC, TSI 430.3 HRS, 364 CYCLES SINCE O/H.
